Narcan, a nasal spray that can quickly reverse an opioid overdose, has now received federal approval to be sold over the counter. By late summer, it should be widely available — not just on pharmacy shelves but also at convenience stores, big box chains and possibly through online retailers.
If used in time, Narcan, a version of the drug naloxone, which blocks the opioid’s effect on the brain, can be a lifesaver for someone taking opioids, including oxycodone, heroin or fentanyl.
Think of Narcan or any naloxone nasal spray as a fire extinguisher, said Corey Davis, director of the Harm Reduction Legal Project at the Network for Public Health Law. “Hopefully you’ll never need it,” he said. “But at some point maybe the kitchen’s going to catch on fire and you won’t have time to run to the fire extinguisher store.”
Here is some guidance for using Narcan correctly:
How do I know if someone is overdosing?
Their breathing may be slowed, with gurgling, or stopped altogether. Their pupils may be narrowed to a pinpoint, and their lips or fingernails may turn blue or purple. Their skin could be clammy to the touch. Even by shaking them and shouting loudly, you cannot wake them.
What’s in the Narcan box?
A box contains two palm-size nasal spray plunger devices, each with four milligrams of naloxone.
Should I test the plunger first to make sure it’s working?
No. If you prime the spray’s plunger you will release the dose and waste it.
How should I use it?
Gently tilt back the person’s head. Insert the spray tip into one nostril until both fingers are against the nose. Push the plunger to release the full dose.
Shouldn’t I call 911 first?
Call 911 after you use the spray. This is an emergency, but it can take precious minutes to alert a dispatcher. .
What do I do after I’ve given the spray and called 911?
Make sure the person’s airways are protected and clear. Roll the person on their side, propping their hands under their head. Bend their knees to prevent them from rolling over on their stomach or back.
Please stay with the person for a few hours or until an emergency responder arrives.
The kits have two doses. Should I use the second?
Usually one dose will be sufficient. But if the person has not begun to wake up after two or three minutes, apply the second dose in the other nostril, particularly if you know a stronger opioid like fentanyl could have been involved.
Will the spray be harmful if it turns out the person wasn’t overdosing on an opioid?
No. Unless someone has an allergy to naloxone, which is rare, the safest bet is to use the spray.
Are there side effects?
Narcan may provoke withdrawal symptoms, including vomiting. The airways have to be kept open, to prevent choking.
Other symptoms of withdrawal include: diarrhea, body aches, increased heart rate, fever, goose bumps, sweating and irritability. Remember that though opioid withdrawal is miserable, you are saving a life.
Who should carry naloxone?
According to reports by the Centers for Disease Control and Prevention, in 2021, bystanders were present at 46 percent of fatal opioid overdoses. If they had been carrying naloxone and knew how to use it, lives could have been saved.
If you know people who use drugs even casually, or if you use opioids yourself, there is no downside to carrying Narcan. If you work at a business that has a first-aid kit on hand, why not keep a naloxone spray in it? Parents of teenagers or young adults, what about a box in your medicine cabinet? College dorms? The school nurse’s office? Libraries?
Think of it much like an EpiPen for allergies, or an asthma inhaler — or, indeed, like a fire extinguisher.